Case study: Asthma exacerbation with heroin use

The case of an asthma death associated with heroin use.

Any opiate user who is asthmatic should be monitored with special care
Any opiate user who is asthmatic should be monitored with special care

This case came to light as a part of my work on the clinical governance board for Blenheim, a charity providing support to drug and alcohol users, but I believe the learning points are highly relevant for GPs with or without special interests in substance misuse.

Case study

A man aged 33 years, with a history of asthma and heroin addiction, had been reasonably stable for some time on an oral substitution therapy, in the care of a local drug team. His current medications were:

  • Methadone mixture 1mg/1 ml 45 mgs daily (prescribed by drug team)
  • Fluticasone propionate 250micrograms/salmeterol 50micrograms dry powder inhaler 1-2 puffs twice a day via spacer
  • Salbutamol CFC free inhaler as needed

He smoked 20 plus cigarettes a day. He did not drink alcohol. He lived with his non-drug using partner and was currently unemployed although he had previously worked as a courier. He had tested negative for blood borne viruses. He was otherwise fit.

In early March 2016, he disclosed to his drug team that he had been using heroin (by smoking) in an escalating manner. The drug team agreed to increase the dose of methadone to 55 mgs. A few weeks later the dose was increased again to 65 mgs, but he failed to attend for review at the drug team thereafter.

His partner rang them to say that he had been unable to attend because his asthma was `too bad’, and he had apparently run out of inhalers. He was accordingly advised to see his GP as a matter of urgency regarding his asthma and provision of inhalers. An urgent appointment was arranged for him at the GP surgery but he did not attend for it, however his partner did collect his inhalers for him that day.

Despite resumed use of his inhalers, his asthma apparently became increasingly worse over the next few days and his partner eventually called an ambulance. The patient died in the ambulance before arrival at the A&E department, where further resuscitation attempts proved futile. The cause of death was determined as acute overwhelming asthma.

Discussion

Clearly, with the lack of clinical assessment by the GP because of the non-attendance for the urgent appointment, it is not possible to be certain about the precise causation of the exacerbation of asthma. The patient may have had an undiagnosed infection, for example, although post-mortem examination did not reveal this. It is noteworthy however that the exacerbation in his asthma coincided with his escalated use of inhaled heroin.

Opiates and opioids are well known to be potential triggers of bronchospasm. In addition, they cause respiratory depression. What is less well known, however, is that there is a strong suggestion from case studies in the literature that heroin smoking may particularly exacerbate asthma probably because of an additional direct effect upon the lungs.1

There is also some evidence to suggest that in a small number of cases heroin use may be a trigger to the development of asthma in young adults.2 Asthma is a common illness affecting around 7% of the adult population, so this issue is very important in those using opiate and opioid drugs – a situation that is not infrequently unknown to the primary care team.

Further studies are required to confirm these associations, and following this sad and potentially preventable death the drug team and I are looking at obtaining funding for additional research into this area.

Nonetheless the existing evidence base is suggestive enough for GPs and drug teams to be aware of the issue, especially as it affects heroin smokers in particular – a group who are otherwise considered low risk since heroin overdose is extremely rare amongst them.

Any opiate user who is asthmatic should be monitored with special care and advised regarding the potential effects of opiate use upon their asthma. Unexplained exacerbations of asthma should raise the possibility of covert opiate/opioid use. Furthermore, the possibility of new onset asthma indicating covert opiate use should be borne in mind.

Attention to these frequently overlooked factors may well help in preventing avoidable deaths in this group of patients.

  • Dr Matthew Johnson is a GP in London

Reflect on this article and add it to your CPD organiser on MIMS Learning

Suggested further CPD activity
  • Undertake an audit of asthma patients who have a history of drug addiction, looking at the number of reliever medication being prescribed.
  • Agree on a joint protocol for the community mental health team liaising with the GP regarding exacerbation of asthma or escalating use of reliever medication.

References

  1. Cygan J, Trunsky M, Corbridge T. Chest 2000;117(1):272-275.
  2. Ghodse AH, Myles JS Journal of Psychosomatic Research 1987; 31(1): 41-4.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus
Follow Us: